Thunderstorm Wind, Fluvanna
- When
- April 26, 2:00 PM EST
- Where
- Fluvanna County, Bremo Bluff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.720, -78.300
Trees were downed on a power line.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 26, 1:41 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
241 PM EDT Tue Apr 26 2022
.SYNOPSIS...
A cold front will cross the local area from northwest to
southeast through this evening. Cooler and drier weather is
expected from Wednesday through Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM EDT Tuesday...
A weak sfc boundary continues to linger just N of RIC this
afternoon...and this will be the focus for some stronger storms
through early evening. A cold front that is now just to our west
is progged to cross the area from NW-SE from 3-9 PM. Scattered
to numerous showers and tstms will accompany it, and showers
and isolated tstms will continue for a couple hours following
the FROPA. The front is expected to outrun the broken line of
convection...especially later during the event as the front gets
into SE VA/NE NC. SPC has placed a SLGT risk for severe wx in
an area centered along this boundary, and Severe Thunderstorm
Watch 155 is in effect for roughly this SLGT risk area until 8
PM this evening. As referenced above, the best chc of severe
storms will be west of the Ches Bay along the remnant sfc
boundary (and resulting instability gradient) from FVX-RIC-FYJ.
This is also where CAMs have the most concentrated updraft
helicity tracks. The main threats are localized damaging wind
gusts and large hail. Expect temperatures to quickly drop into
the 60s immediately following the FROPA.
Lingering SHRAs/tstms remain possible over mainly E/SE VA and
NE NC through late this evening before it clears out later
tonight as NW winds become breezy (highest near the coast)
overnight. Lows from the l-m40s W to the m50s far SE.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 255 AM EDT Tuesday...
Cool...breezy and dry wx Wed-Thu (w/ NW flow aloft). Highs Wed
in the l60s NE to the m-u60s elsw. Highs Thu (a few degs F
lower) from the u50s-l60s NE to the m60s far SW. A chilly night
Wed night under SKC w/ lows in the m30s N to the u30s-l40s S and
SE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 255 AM EDT Tuesday...
While a slow warming trend is expected through the period,
temperatures are forecast to remain below average through the first
part of the weekend. The upper low potentially stalls just E of Nova
Scotia on Fri/Sat, with WNW or NW flow aloft continuing over the Mid-
Atlantic through Sat/Sat night. Highs mainly in the 60s on Fri, with
mid 60s-70F on Saturday. Highs Sun-Mon ranging through the 70s. Lows
in the mid 30s to low 40s Thu night, upper 30s-40s Friday night, and
mainly 40s Saturday night. Rain chances potentially return by late
next weekend- Monday, but forecast confidence remains low at the end
of the period.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...
VFR conditions prevail at the terminals w/ SCT CU. A cold
front is still progged to cross the area from NW-SE later this
afternoon/evening...turning winds to the NW. Showers and
isolated to scattered tstms will likely accompany the front as
it passes through RIC/PHF/ORF/ECG (w/ lingering showers and a
few tstms just behind it). Have added thunder to the TAFs at
these four terminals, with a TEMPO for TSRA at RIC where
confidence is highest. Have left thunder out of the TAF for SBY
given lower confidence. Brief VSBY reductions and gusty winds of
25-40 kt are likely in the heavier SHRAs/storms with a few hours
of MVFR CIGs moving in immediately after the FROPA. The front
clears the coast tonight w/ improving conditions expected. Dry
wx and VFR conditions are expected from Wed-Thu w/ breezy NW
winds.
&&
.MARINE...
As of 425 AM EDT Tuesday...
A weak wedge front remains over the N waters this morning through
this afternoon. A cold front pushes through late this afternoon into
early tonight with showers and storms developing along and behind
the front. A reinforcing cold front pushes S Wed with high pressure
building in from the N by late week.
Winds this morning were generally S 5-10 kt across the Ches Bay,
Currituck Sound, and rivers, S 10-15 kt across the S coastal waters,
and SE 10-15 kt across the N coastal waters. The wedge front sags S
through the afternoon with winds S of the front S/SW 5-15 kt
(increasing to 15 to 20 kt across the S coastal waters late) and
winds becoming N 10-15 kt this afternoon N of the front, increasing
to 15 to 20 kt late. Winds briefly surge to 15-20 kt late this
afternoon into early tonight with convection, briefly diminish to 10-
15 kt early tonight, then become NNW/NW and increase to 15-25 kt
with gusts to 30 kt after midnight across the Ches Bay and coastal
waters and 15-20 kt with gusts to 25 kt across the rivers and
Currituck Sound. NW winds remain elevated through Wed afternoon,
briefly diminishing across the lower bay and S coastal waters Wed
afternoon into Wed evening, then becoming N/NW and increasing to 15-
25 kt with gusts to 30 kt again Wed night into Thurs behind the
reinforcing cold front. Winds gradually diminish Thurs afternoon
into Thurs night. Have issued SCAs beginning this evening for the
Ches Bay and NC Coastal waters to account for the marginal initial
surge with the front and convection. SCAs for the remainder of the
waters begins at 1 AM Wed (except 4 AM for the Currituck Sound) when
the CAA begins to ramp up. SCAs for the rivers and Currituck Sound
expire at 1 PM Wed due to a longer gap between surges. Maintained
SCAs for the Ches Bay and Coastal waters through 6 AM Thurs but will
need to extend the end times in future updates.
Waves of 1-2 ft build to 2-3 ft this evening and 3-5 ft tonight,
remaining 3-4 ft through Thurs afternoon. Seas of 3-4 ft N and 2-3
ft S build to 3-4 ft later this afternoon, 4-5 ft tonight, and 4-6
ft Wed into Thurs night before gradually subsiding Fri.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 1 PM EDT Wednesday for ANZ635>638.
Small Craft Advisory until 7 PM EDT Thursday for ANZ630>632-
634.
Small Craft Advisory from 4 AM to 1 PM EDT Wednesday for
ANZ633.
Small Craft Advisory from 1 AM Wednesday to 7 PM EDT Thursday
for ANZ650-652-654.
Small Craft Advisory from 7 PM this evening to 7 PM EDT
Thursday for ANZ656-658.
&&
SYNOPSIS...CP/ERI
NEAR TERM...ALB/ERI
SHORT TERM...ALB
LONG TERM...ALB/CP/ERI
AVIATION...ERI
MARINE...RMMHazardous Weather Outlook National Weather Service Wakefield VA 226 PM EDT Tue Apr 26 2022 VAZ048-060>062-064-067>069-075>078-080>086-089-090-509>525-271830- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Surry-James City-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 226 PM EDT Tue Apr 26 2022 ...SEVERE THUNDERSTORM WATCH 155 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-NCZ012>017-030>032-102-VAZ065-066-079-087-088-092-093- 095>100-271830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Brunswick-Greensville-Sussex-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack- 226 PM EDT Tue Apr 26 2022 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. There is a marginal risk of severe thunderstorms through this evening. Main threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
241 PM EDT Tue Apr 26 2022
VAZ048-061-062-069-261930-
Goochland VA-Powhatan VA-Fluvanna VA-Cumberland VA-
241 PM EDT Tue Apr 26 2022
...A strong thunderstorm will impact portions of northeastern
Cumberland, western Goochland, northwestern Powhatan and southern
Fluvanna Counties through 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Canton, or 7 miles southwest of Fork Union, moving east to
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Fork Union around 255 PM EDT.
Lakeside Village around 300 PM EDT.
Cartersville, Columbia and Duncan around 305 PM EDT.
Fife around 315 PM EDT.
Hadensville around 320 PM EDT.
Other locations impacted by this storm include Dixie, Rock Castle,
Stage Junction, Three Square, Shores, Irwin, Central Plains, Bremo
Bluff, Tamworth and Caledonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central Virginia.
&&
LAT...LON 3789 7802 3786 7799 3785 7795 3783 7793
3763 7791 3761 7827 3764 7825 3769 7824
3769 7826 3771 7829 3772 7834 3773 7837
3774 7842 3776 7846 3777 7847
TIME...MOT...LOC 1841Z 258DEG 28KT 3771 7837
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
BROWNThe Norfolk radar (KAKQ), 141 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
17 thunderstorm wind, 7 hail. Local standard time, as filed.
Trees were downed on a power line.
Barns were flattened, roofs were damaged, and a few windows were blown in to homes from Boston Hill Road to Ampthill Road, Columbia Road and Cartersville Road near Cartersville. Winds were estimated around 80 to 85 mph.
Trees were downed in the northern portion of the county near Columbia.
Quarter size hail was reported.
Multiple trees were downed and there was damage to homes.
Numerous trees were downed with some trees downed on homes near Georges Tavern. Damage extended west to near Columbia and east to Goochland.
Quarter size hail was reported.
Multiple trees were downed.
Quarter size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
Quarter size hail was reported.
Tractor shed was damaged. Roof was lifted off of the shed.
Trees and power lines were downed.
Tree was downed.
Small branches were blown off of trees, and debris was blown out of trash bins.
Multiple large trees were downed.
Damage was reported throughout the county.
Tree was downed through a house at 296 Burnetts Way in Suffolk.
Quarter size hail was reported.
Trees were downed in Benns Church and blocking Route 10 to Smithfield.
Three inch tree limbs were broken. Power poles were broken.
Trees were uprooted or snapped. Roof was blown off.
One inch tree limbs were broken. Shingles were blown off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023326, 1023341, 1023344, 1023300, 1023347, 1023350, 1023301, 1023354, 1023302, 1023303, 1023304, 1023306, 1023385, 1023360, 1023361, 1023364, 1023373, 1023376, 1023378, 1023310, 1023379, 1023381, 1023382, 1023386.